Variational convergence: Approximation and existence of equilibria in discontinuous games
We introduce a notion of variational convergence for sequences of games and we show that the Nash equilibrium map is upper semi-continuous with respect to variationally converging sequences. We then show that for a game G with discontinuous payoff, some of the most important existence results of Dasgupta and Maskin, Simon, and Reny are based on constructing approximating sequences of games that variationally converge to G. In fact, this notion of convergence will help simplify these results and make their proofs more transparent. Finally, we use our notion of convergence to establish the existence of a Nash equilibrium for Bertrand-Edgeworth games with very general forms of tie-breaking and residual demand rules.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Drew Fudenberg & David Levine, 1983.
"Limit Games and Limit Equilibria,"
UCLA Economics Working Papers
289, UCLA Department of Economics.
- Carmona, Guilherme, 2008.
"An Existence Result for Discontinuous Games,"
FEUNL Working Paper Series
wp530, Universidade Nova de Lisboa, Faculdade de Economia.
- Yang, Chun-Lei, 1994. "A simple extension of the Dasgupta-Maskin existence theorem for discontinuous games with an application to the theory of rent-seeking," Economics Letters, Elsevier, vol. 45(2), pages 181-183, June.
- Dan Kovenock & Raymond J. Deneckere, 1996. "Bertrand-Edgeworth duopoly with unit cost asymmetry (*)," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 8(1), pages 1-25.
- Green, Edward J, 1984.
"Continuum and Finite-Player Noncooperative Models of Competition,"
Econometric Society, vol. 52(4), pages 975-993, July.
- Green, Edward J., 1982. "Continuum and Finite-Player Noncooperative Models of Competition," Working Papers 418, California Institute of Technology, Division of the Humanities and Social Sciences.
- Carlos Alós-Ferrer, 2006. "The Discretization Of Continuum Strategy Spaces," International Game Theory Review (IGTR), World Scientific Publishing Co. Pte. Ltd., vol. 8(03), pages 499-514.
- Hildenbrand, W & Mertens, J F, 1972.
"Upper Hemi-Continuity of the Equilibrium-Set Correspondence for Pure Exchange Economies,"
Econometric Society, vol. 40(1), pages 99-108, January.
- HILDENBRAND, Werner & MERTENS, Jean-François, "undated". "Upper hemi-continuity of the equilibrium set correspondence for pure exchange economies," CORE Discussion Papers RP 109, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Partha Dasgupta & Eric Maskin, 1986. "The Existence of Equilibrium in Discontinuous Economic Games, I: Theory," Review of Economic Studies, Oxford University Press, vol. 53(1), pages 1-26.
- Osborne, Martin J. & Pitchik, Carolyn, 1983.
"Price Competition in a Capacity-Constrained Duopoly,"
83-08, C.V. Starr Center for Applied Economics, New York University.
- Osborne, Martin J. & Pitchik, Carolyn, 1986. "Price competition in a capacity-constrained duopoly," Journal of Economic Theory, Elsevier, vol. 38(2), pages 238-260, April.
- Philip J. Reny, 1999. "On the Existence of Pure and Mixed Strategy Nash Equilibria in Discontinuous Games," Econometrica, Econometric Society, vol. 67(5), pages 1029-1056, September.
- Partha Dasgupta & Eric Maskin, 1986. "The Existence of Equilibrium in Discontinuous Economic Games, II: Applications," Review of Economic Studies, Oxford University Press, vol. 53(1), pages 27-41.
- Leo K. Simon, 1987. "Games with Discontinuous Payoffs," Review of Economic Studies, Oxford University Press, vol. 54(4), pages 569-597.
- Walker, Mark, 1979. "A Generalization of the Maximum Theorem," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 20(1), pages 267-272, February.
- Maskin, Eric, 1986. "The Existence of Equilibrium with Price-Setting Firms," American Economic Review, American Economic Association, vol. 76(2), pages 382-386, May.
- Tasnadi, Attila, 1999. "A two-stage Bertrand-Edgeworth game," Economics Letters, Elsevier, vol. 65(3), pages 353-358, December.
When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:145:y:2010:i:3:p:1244-1268. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.